Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 3, NWS Topeka, KS

May 2, 20118 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 2, 2011, 3:20 PM CDT for 8 counties in Kansas. It took effect at May 3, 2011, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 2, 2011, 3:20 PM CDT (20:20 UTC)
In effect from
May 3, 2011, 4:00 AM CDT
Expired
May 3, 2011, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WWUS73 KTOP 022020
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT MON MAY 2 2011

...FROST ADVISORY IN EFFECT FROM 4 AM UNTIL 8 AM CDT TUESDAY...

KSZ008>012-023-024-026-030930-
/O.NEW.KTOP.FR.Y.0003.110503T0900Z-110503T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-
JEFFERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
320 PM CDT MON MAY 2 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT TUESDAY. 

LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE MIDDLE 30S ACROSS 
MUCH OF NORTHEAST KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS. FROSTY
CONDITIONS WILL BE POSSIBLE ON GRASSY SURFACES ESPECIALLY IN LOW
LYING AREAS. AFTER SUNRISE TEMPERATURES WILL CLIMB NEAR 40 DEGREES
AFTER 8 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
208 
WWUS73 KTOP 030812 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT TUE MAY 3 2011

...FROST ADVISORY IN EFFECT FROM 4 AM UNTIL 8 AM CDT TUESDAY...

KSZ008>012-023-024-026-031300-
/O.CON.KTOP.FR.Y.0003.110503T0900Z-110503T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-
JEFFERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
312 AM CDT TUE MAY 3 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE MIDDLE 30S ACROSS
MUCH OF NORTHEAST KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS
THIS MORNING. SOME FROST WILL BE POSSIBLE ON GRASSY
SURFACES...ESPECIALLY IN LOW LYING AREAS. AFTER SUNRISE
TEMPERATURES WILL CLIMB TO NEAR 40 DEGREES BY 8 AM ENDING THE
POTENTIAL FOR FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
402 
WWUS73 KTOP 031239 AAB
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
739 AM CDT TUE MAY 3 2011


KSZ008>012-023-024-026-031345-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-110503T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-
JEFFERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
739 AM CDT TUE MAY 3 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 

TEMPERATURES WILL CONTINUE TO SLOWLY RISE THROUGH 8 AM
WITH THE POTENTIAL FOR FROST COMING TO AN END BY THAT TIME.
THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 2, 3:15 PM CDT, 5 minutes earlier.

Area forecast discussion, May 2, 3:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT MON MAY 2 2011

.DISCUSSION...

SHORT TERM (THROUGH TUESDAY)...

A BROAD POSITIVE TILT UPPER LEVEL TROUGH EXTENDED FROM THE UPPER
MIDWEST...SOUTHWEST ACROSS THE CENTRAL PLAINS INTO FAR WEST TX.
THERE WAS ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR ISOLATED TO
SCATTERED SHOWERS TO DEVELOP ON THE HIGH PLAINS OF CO AND WESTERN
KS. THE NAM MODEL SHOWS SOME OF THESE SHOWERS HOLDING TOGETHER AND
MOVING EAST AND SOUTHEAST ACROSS THE SOUTHERN COUNTIES THIS
EVENING...AS A WEAK UPPER LEVEL DISTURBANCE MOVES EAST-SOUTHEAST
ACROSS CENTRAL AND SOUTHERN KS. HOWEVER...ONCE THE SUNSETS THESE
SHOWERS SHOULD DISSIPATE ACROSS CENTRAL KS AND NOT REACH OUR CWA.
FORECAST SOUNDINGS CONTINUE TO SHOW A DEEP DRY LAYER...THUS EVEN IF
THERE IS ENOUGH MID LEVEL ASCENT AND MOISTURE THE LOW-LEVELS LOOK
TOO DRY FOR RAIN TO REACH THE SURFACE. THE GFS AND RUC MODELS SHOW
THE LIGHT SHOWERS ACROSS WESTERN KS DISSIPATING AFTER 00Z. I WILL
KEEP 10 TO 14 POPS ACROSS THE SOUTHWEST COUNTIES TONIGHT IN CASE
THERE ARE A FEW SPRINKLES.

TONIGHT...THE WEAK UPPER LEVEL DISTURBANCE ACROSS WESTERN KS WILL
MOVE EAST-SOUTHEAST ACROSS CENTRAL AND SOUTHERN KS. THERE MAY BE
ENOUGH ASCENT FOR SCATTERED TO BROKEN MID LEVEL CLOUDS TO DEVELOP
SOUTH OF I-70. SKIES MAY STAY MOSTLY CLEAR ACROSS THE NORTHEAST
COUNTIES. THE GREATEST CHANCE FOR WIDESPREAD FROST WILL BE ACROSS
NORTHEAST AND PORTIONS OF NORTH CENTRAL KS. THERE FOR I HAVE ISSUED
A FROST ADVISORY FOR AREAS ALONG AND NORTH OF A WASHINGTON TO
WESTMORELAND TO OSKALOOSA LINE...WHERE TEMPERATURES WILL FALL TO OR
SLIGHTLY BELOW 35 DEGREES. THE REMAINDER OF THE CWA WILL SEE LOWS IN
THE MID TO UPPER 30S...WITH ONLY PATCHY FROST DEVELOPING. IF THE
SOUTHERN COUNTIES REMAIN MOSTLY CLOUDY THROUGH THE EARLY MORNING
HOURS...THEN THESE AREAS MAY REMAIN FROST FREE.

TUESDAY...THE BROAD UPPER TROUGH ALOFT WILL SHIFT EAST OF THE
PLAINS. SKIES WILL BECOME MOSTLY SUNNY. THE SURFACE RIDGE AXIS WILL
SHIFT EAST ACROSS THE CWA...CAUSING LIGHT WINDS TO SHIFT FROM THE
NORTHWEST TO THE SOUTHWEST DURING THE DAY. HIGHS WILL WARM A FEW
MORE DEGREES WITH MID TO UPPER 60S.

GARGAN

LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

THIS ENTIRE PERIOD WILL BE CHARACTERIZED BY A RATHER FAST UPPER
FLOW PATTERN WITH SEVERAL SHORT WAVE TROUGHS MOVING THROUGH THE
UPPER FLOW. THIS TYPE OF PATTERN BECOMES RATHER DIFFICULT TO
FORECAST BEYOND 5 DAYS AS THERE IS MODERATE CONFIDENCE IN PRECIP
OCCURRING WITHIN THE FORECAST AREA BEYOND THAT TIME...BUT VERY LOW
CONFIDENCE IN THE TIMING OF ANY PRECIPITATION.

BY TUESDAY NIGHT...THE SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST
WILL BE MOVING ACROSS THE ROCKIES WITH SURFACE LOW PRESSURE
DEVELOPING OVER SOUTHERN CANADA...AND TO A LESSER EXTENT OVER
WESTERN KANSAS. SOME WARM ADVECTION ON WEDNESDAY WILL WARM TEMPS
UP A BIT. HOWEVER...A COLD FRONT WILL CONNECT THE TWO LOWS AND
DRAG ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE
RESULT WILL BE A LOW END CHANCE FOR SHOWERS AND PERHAPS AN
ISOLATED THUNDERSTORM. PRECIP CHANCES WILL BE BEST OVER THE
NORTHERN COVERAGE AREA IN CLOSER PROXIMITY TO THE UPPER LEVEL
STORM SYSTEM. INSTABILITY IS LIMITED AND INCLUDING THUNDER MAY
EVEN BE A STRETCH BUT HAVE DONE SO WITH A BIT OF ELEVATED
INSTABILITY PRESENT ACROSS THE NORTH.

THURSDAY WILL BE COOLER BEHIND THE FRONT BUT ANOTHER SYSTEM IS
FORECAST TO MOVE INTO THE NORTHERN PLAINS BY FRIDAY. WINDS WILL
QUICKLY TURN BACK TO SOUTHERLY IN ADVANCE OF THIS SYSTEM WITH SOME
CONVECTIVE POTENTIAL ALONG THE INCOMING COLD FRONT BY LATE FRIDAY
INTO FRIDAY NIGHT. THE BEST CHANCES APPEAR TO BE OVER THE
SOUTHEASTERN FORECAST AREA WITH THIS SYSTEM GIVEN CLOSER PROXIMITY
TO DECENT LOW LEVEL MOISTURE. GFS IS ON THE AGGRESSIVE SIDE WITH
QPF AND WOULD BE CAUTIOUS USING THAT SOLUTION AT THE PRESENT TIME.

THE FORECAST FOR SATURDAY AND BEYOND HAS SOME SUBSTANTIAL
QUESTIONS INVOLVING EVEN THE GENERAL UPPER LEVEL FLOW PATTERN.
MODEL GUIDANCE SUGGESTS SOME PRECIPITATION POTENTIAL DURING THE
WEEKEND BUT CONFIDENCE IN TIMING AND STRENGTH OF A WEEKEND STORM
SYSTEM IS LOW AT BEST. AT THIS TIME...HAVE GONE WITH A MAINLY DRY
FORECAST DUE TO THIS LACK OF CONFIDENCE IN THE GUIDANCE. EXPECT
THE DETAILS TO BECOME MORE APPARENT OVER THE NEXT COUPLE OF DAYS.
THERE IS SOME AGREEMENT IN A WARMING TREND BY EARLY NEXT WEEK IN
ADVANCE OF A POTENTIALLY MORE SIGNIFICANT UPPER LEVEL TROUGH.

BARJENBRUCH

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. NORTHEAST
SURFACE WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT. A MINOR
UPPER LEVEL SYSTEM MAY BRING SCATTERED TO BROKEN MID LEVEL CLOUDS
WITH CEILINGS AT OR ABOVE 7,000 FEET TONIGHT.

GARGAN

.TOP WATCHES/WARNINGS/ADVISORIES...

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT TUESDAY FOR KSZ009>012-023-
024-026.

&&
Hazardous weather outlook, May 2, 4:15 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT MON MAY 2 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-030915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY
ACROSS THE OUTLOOK AREA.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY INTO FRIDAY
NIGHT...AND SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.